Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Had hemorrhagic stroke, prescribed Imodium. Stomach cramping, diarrhea, low potassium level. Is this common?

User rating for this question
Answered by

Practicing since : 2009
Answered : 4362 Questions
I am asking these questions so that I might be able to get my mother some help. She is 70 years old has NO medical problems, weight around 140 pounds and takes no medications except Tylenol and Tums (for the calcium). She has had no surgeries ever. On April 13th 2012 she had a hemorrhagic stroke and she only suffered loss of vision in her left eye and her short term memory but that has been getting better with every day. Before the stroke she had been vomiting and after the stroke it was gotten worst and the diarrhea started. We have been back to the emergency room several times they just give her some potassium and IV fluids and sent her home telling her to take Imodium. She was home for about 6 hours and started felling worst and she still has the diarrhea. She has ate 2 bananas and some rice today and now her stomach is cramping. After she goes to the bathroom her stomach stops hurting and she goes back to sleep. We have been to 3 different hospitals (not by choice the first hospital was in a small town where they live and they air flighted her to the 2nd hospital. Then we took her to the 3rd hospital closer to her home town where they admitted her for 5 days she went home for 2 days and we took her back to the 3rd hospital. They have all tested her blood and taken xrays but can only tell us that her potassium level is low. Should we go to another hospital or a specialty doctor? If so what kind of Doctor? She has been to her Neurologist and he said that she needs to wait for 2 months to come back and then they will see if the bleeding has stopped. We have been given NO information on follow up exams or care and her family doctor is on vacation this week. I am just hoping you can give us some informative help. For instance are diarrhea and/or vomiting common for weeks after a stroke? And is there a better way to get potassium to stay in her system?
Posted Fri, 1 Jun 2012 in Stroke
Answered by Dr. Rakesh Madhyastha 52 minutes later

Thanks for the query

Vomiting is common after a stroke but it settles down after treatment. Diarrhoea is relatively uncommon.
I would like to know a few more things in order to come to a better conclusion

1. Is vomiting still there? How often does she vomit?
2. How many loose stools does she have per day?
3. Is the pain abdomen still present?
4. Is there fever?
5. Is the diarrhoea foul smelling?
6. Could you please specify the latest potassium value and the current medications she is on

Please get back to me with the answers I am awaiting your reply

I wish her a speedy recovery


Above answer was peer-reviewed by
Follow-up: Had hemorrhagic stroke, prescribed Imodium. Stomach cramping, diarrhea, low potassium level. Is this common? 1 hour later
The vomiting comes and goes. While being treated at the hospital Saturday she vomited 3 or 4 times and she has only vomited 2 times since she was released. No vomiting in the last 24 hours. She has loose stools 6-10 times in a 24 hour period. The pain in the abdomen is mainly after she eats and she does not complain much with it. Yes she has had a fever regularly since the stroke. She also complaines about the diarrhea's very foul odor. She has had diarrhea ever since the stroke. We was not told the potassium value I only know that they gave her several bags of potassium and several pills at the second hospital (air flighted to) and 2 days later at the 3rd hospital she was given 3 more bags (I think) and more pills, this last visit only 1 bag. She said that the potassium makes her mouth blister. I also do not have the name of the medication that she left with from the hospital but it was only for the nausia for her to take if she started felling like she was going to vomit. She took it on Saturday but she said that it made her so sleepy so she wasn't going to take it today. I told her to take it tonight before bedtime. The Imodium said not to take it more that 4 times in a 24 hour period so we just don't know what to do to help her. She is refusing to go back to the hospital because they keep doing the same thing and it is not helping her. I know she has to have the potassium but this last IV of potassium hurt her so bad (burned going in) that she says she will not take it anymore. Also the blisters in her mouth makes it to where she can not eat or drink very much when she does go home. We are located in different states so I do not have the answers to all your questions but I can get the name of the medication tomorrow morning if needed. I also know they took several stool samples in the hospital and they said they were normal.
Answered by Dr. Rakesh Madhyastha 14 hours later
Thanks for the reply

From what you have said it looks like she is suffering from a severe intestinal infection. It could be small intestinal bacterial overgrowth syndrome. What needs to be done is she should receive antibiotics which act in the gut like Rifaximin for 14 days along with probiotics like sporolac for a prolonged period of time.
She is right about potassium causing blisters, ask your doctor if a high potassium diet is adequate.
It looks like vomiting is settling down, please follow a bland diet several times a day in small amounts. Pantoprazole with domperidone would be ideal in this situation.

Best thing to do is to approach a gastro enterologist. It might not require admission, he could write you a prescription and you to follow up after a week.
Imodium is a good drug to stop diarrhea but if the diarrhea is infective in origin it could be disastrous, a better drug would be racedotril to control the diarrhea, please ask your doctor for a prescription.

I hope I have answered your query, please accept my answer of you have no further queries.

I wish her a speedy recovery

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor